Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Note on nonnegative matrices

Author: D. Ž. Djoković
Journal: Proc. Amer. Math. Soc. 25 (1970), 80-82
MSC: Primary 15.60; Secondary 65.00
MathSciNet review: 0257114
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be a nonnegative square matrix and $ B = {D_1}A{D_2}$ where $ {D_1}$ and $ {D_2}$ are diagonal matrices with positive diagonal entries. Several proofs are known for the following theorem: If $ A$ is fully indecomposable then $ {D_1}$ and $ {D_2}$ can be chosen so that $ B$ is doubly stochastic. Moreover, $ {D_1}$ and $ {D_2}$ are unique up to a scalar factor. It is shown that these results can be easily obtained by considering a minimum of a certain rational function of several variables.

References [Enhancements On Off] (What's this?)

  • [1] R. A. Brualdi, S. V. Parter and H. Schneider, The diagonal equivalence of a nonnegative matrix to a stochastic matrix, J. Math. Anal. Appl. 16 (1966), 31-50. MR 34 #5844. MR 0206019 (34:5844)
  • [2] M. V. Menon, Reduction of a matrix with positive elements to a doubly stochastic matrix, Proc. Amer. Math. Soc. 18 (1967), 244-247. MR 35 #6708. MR 0215873 (35:6708)
  • [3] R. Sinkhorn, A relationship between arbitrary positive matrices and doubly stochastic matrices, Ann. Math. Statist. 35 (1964), 876-879. MR 28 #5072. MR 0161868 (28:5072)
  • [4] R. Sinkhorn and P. Knopp, Concerning nonnegative matrices and doubly stochastic matrices, Pacific J. Math. 21 (1967), 343-348. MR 35 #1617. MR 0210731 (35:1617)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15.60, 65.00

Retrieve articles in all journals with MSC: 15.60, 65.00

Additional Information

Keywords: Nonnegative matrix, doubly stochastic matrix, irreducible matrix, fully indecomposable matrix
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society